Washington, 2013

Hail in Washington, August 10, 2013

August 10, 2013 · NWS PDT · 1 event in 1 county or zone

Another round of thunderstorms hit south central portions of Washington. 00 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Another round of thunderstorms hit south central portions of Washington. One of the thunderstorms became severe with 1.00 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 10, 1:30 PM PST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 10, 1:30 PM PST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT SAT AUG 10 2013

.SHORT TERM...TONIGHT THROUGH TUESDAY. THE LATEST DOPPLER RADAR WAS
SHOWING TSRA DEVELOPING OVER CENTRAL OREGON WITH A FEW MORE OVER
GRANT COUNTY. A LOW PRESSURE SYSTEM OFF THE OREGON COAST IS
RESPONSIBLE FOR SPINNING DISTURBANCES ACROSS OUR AREA AND THIS WILL
CONTINUE INTO THIS EVENING. THE DISTURBANCES WILL COMBINE WITH
DAYTIME HEATING TO CONTINUE PRODUCING TSRA AND SOME STORMS MAY
BECOME STRONG WITH GUSTY WINDS...HAIL...AND BRIEF HEAVY RAIN
ESPECIALLY OVER AND NEAR CENTRAL OREGON.

ALTHOUGH TSRA SHOULD PERSIST TONIGHT...THE BULK OF THE ACTIVITY
COULD PUSH NORTH OF OUR AREA OVERNIGHT. THE LOW PRESSURE SYSTEM ALSO
DRIFTS NORTH ALONG THE COAST TOMORROW AND SHOULD KEEP THE BULK OF
THE STORMS TO OUR NORTH ON SUNDAY. HOWEVER DAYTIME HEATING AND
MOISTURE WILL AGAIN MAKE THE ATMOSPHERE INCREASINGLY UNSTABLE AND
PRODUCE TSRA TOMORROW ESPECIALLY OVER OUR EASTERN PORTIONS OF THE
REGION DURING THE AFTERNOON AND EVENING.

BY MONDAY THE LOW REMAINS AROUND VANCOUVER ISLAND AND STILL SPINS
DISTURBANCES OVER OUR REGION AND KEEPS THE THREAT FOR THUNDERSTORMS
IN THE FORECAST FOR MOST OF OUR AREA. ON TUESDAY SOME DRYING IS
FORECAST FOR MOST LOCATIONS EXCEPT FOR THE MOUNTAINS WHERE SOME
CONVECTION IS POSSIBLE TUESDAY AFTERNOON.

TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.  WEST TO SOUTHWEST FLOW
WILL CONTINUE THROUGH MUCH OF THE EXTENDED PERIOD AS A LOW PRESSURE
SYSTEM NEAR 130W.  THIS LOW IS EXPECTED TO REMAIN WELL OFFSHORE AND
GRADUALLY DRIFT NORTH THROUGH THE EXTENDED BEFORE SENDING A WEAK
TROUGH ACROSS THE REGION NEXT WEEKEND.  IN THE SOUTHWEST FLOW MOST
OF THE REGION WILL BE DRY AND WARM...WITH SOME SLIGHT CHANCES OF
THUNDERSTORMS OVER THE MOUNTAINS OF NORTHEAST OREGON.  TEMPERATURES
WILL CONTINUE TO BE SLIGHTLY ABOVE NORMAL. ML

&&

.AVIATION...00Z TAFS.  SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS THE REGION THROUGH ABOUT 9Z TONIGHT WITH A BREAK THROUGH
SUNDAY MORNING AND INCREASE AGAIN SUNDAY AFTERNOON. STORMS ARE
EXPECTED TO HAVE HEAVY RAIN, SMALL HAIL AND GUSTY WINDS TO 45 KTS.
OTHERWISE WINDS WILL GENERALLY REMAIN BELOW 15 KTS EXCEPT AT KDLS
WHICH WILL REACH 10 TO 20 KTS WITH GUSTS TO 25 KTS.

&&

.FIRE WEATHER...RED FLAG WARNINGS WILL CONTINUE THROUGH SUNDAY
EVENING FOR THUNDERSTORMS WITH ABUNDANT LIGHTNING FOR ALL FIRE
WEATHER ZONES. A LARGE SLOW MOVING LOW PRESSURE SYSTEM CENTERED OVER
THE SOUTHWEST CORNER OF OREGON WILL CONTINUE TO SEND MOIST UNSTABLE
AIR INTO THE REGION. THIS WILL CAUSE SCATTERED THUNDERSTORMS TO
DEVELOP AGAIN TODAY ACROSS MUCH OF THE AREA. THESE STORMS WILL
INITIALLY HAVE MINIMAL RAINFALL...BUT WILL BECOME INCREASINGLY
WETTER...ESPECIALLY UNDER THE THUNDERSTORM CORES. HOWEVER...THE
ABUNDANT LIGHTNING COULD STILL RESULT IN NEW FIRE STARTS DUE TO DRY
FUELS. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE ON SUNDAY AND
MONDAY...BUT WILL BE PRIMARILY OVER THE MOUNTAINS.  TRIMARCO

&&

.HYDROLOGY...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE EAST
SLOPES OF THE CASCADES AND OUT INTO THE SIMCOE HIGHLANDS AND
KITTITAS VALLEY.  THE MAIN CONCERN WILL BE HEAVY RAIN FROM
THUNDERSTORMS OVER RECENT BURN SCARS FROM LARGE WILDFIRES FROM LAST
YEAR AND THIS YEAR. AS THUNDERSTORMS BECOME INCREASINGLY WETTER THE
FLASH FLOOD THREAT WILL INCREASE TONIGHT AND SUNDAY. ML

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  63  88  61  87 /  40  20  20  20
ALW  66  90  63  89 /  40  20  20  20
PSC  64  92  62  90 /  40  20  20  10
YKM  62  90  62  88 /  50  30  20  10
HRI  64  90  62  89 /  40  20  20  10
ELN  63  89  61  87 /  60  30  20  10
RDM  54  83  51  84 /  40  30  20  20
LGD  60  86  56  85 /  40  30  30  20
GCD  58  84  56  85 /  40  30  20  20
DLS  63  87  60  86 /  50  30  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT SUNDAY
     ORZ041-042-044-049-050-502-503-505>509.

     FLASH FLOOD WATCH THROUGH SUNDAY EVENING ORZ509.

WA...RED FLAG WARNING UNTIL 11 PM PDT SUNDAY WAZ024-026>030-520-521.

     FLASH FLOOD WATCH THROUGH SUNDAY EVENING WAZ026-520-521.

&&

THREAT INDEX
SUNDAY : YELLOW
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/93/93/82
Hazardous weather outlook, Aug 10, 4:01 AM PST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
501 AM PDT SAT AUG 10 2013

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
111215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
501 AM PDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

MID LEVEL MOISTURE AND INSTABILITY WILL CONTINUE TO BE
TRANSPORTED NORTHWARD IN A SOUTHERLY FLOW INTO THE FORECAST AREA
TODAY AND TONIGHT. THIS COMBINED WITH AFTERNOON HEATING WILL
RESULT IN THUNDERSTORMS AGAIN TODAY AND TONIGHT. THERE WILL BE
ABUNDANT LIGHTNING WITH THESE THUNDERSTORMS. AS A RESULT A RED
FLAG WARNING WILL REMAIN IN EFFECT FOR THE ENTIRE FIRE WEATHER
DISTRICT. PLEASE REFER TO NWS HAZARD PRODUCT ID PDXRFWPDT FOR
MORE DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE EAST SLOPES OF THE
OREGON CASCADE EAST SLOPES AS WELL AS THE SOUTHERN AND CENTRAL
WASHINGTON CASCADE EAST SLOPES...AND ALSO THE SIMCOE HIGHLANDS
AND THE KITTITAS VALLEY. THE MAIN CONCERN IS FOR HEAVY RAIN WITH
THUNDERSTORMS OVER LARGE FIRE BURN SCARS FROM FIRES LAST SUMMER
AND FROM THIS SUMMER. PLEASE REFER TO NWS HAZARD PRODUCT ID
PDXFFAPDT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LOW PRESSURE SYSTEM WILL SLOWLY MOVE UP THE COAST
KEEPING EASTERN OREGON AND WASHINGTON IN A MOIST AND UNSTABLE
SOUTHERLY FLOW THROUGH SUNDAY EVENING. AS A RESULT MORE SCATTERED
THUNDERSTORMS ARE EXPECTED WITH ABUNDANT LIGHTNING. THE RED FLAG
WARNING WILL REMAIN IN EFFECT THROUGH SUNDAY EVENING AS A RESULT.
PLEASE REFER TO NWS HAZARD PRODUCT PDXRFWPDT FOR MORE DETAILS.

A FLASH FLOOD WATCH WILL ALSO REMAIN IN EFFECT THROUGH SUNDAY
EVENING FOR THUNDERSTORMS WITH HEAVY RAIN OVER LARGE FIRE BURN
SCARS OVER THE OREGON AND WASHINGTON CASCADE EAST SLOPES AS WELL
AS THE SIMCOE HIGHLANDS AND THE KITTITAS VALLEY. PLEASE REFER TO
NWS HAZARD PRODUCT ID PDXFFAPDT FOR MORE DETAILS.

SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST MONDAY
THROUGH NEXT WEEK AS THE UPPER LOW PRESSURE SYSTEM PULLS AWAY AND
DRIER AND MORE STABLE AIR WORKS ITS WAY INTO THE FORECAST AREA.

In the hours before

Special weather statement, Aug 10, 2:53 PM PST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
353 PM PDT SAT AUG 10 2013

WAZ520-110000-
EAST SLOPES OF THE WASHINGTON CASCADES WA-
353 PM PDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KITTITAS AND NORTHWESTERN
YAKIMA COUNTIES UNTIL 500 PM PDT...

AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF GOOSE PRAIRIE...OR 35 MILES
SOUTHEAST OF ENUMCLAW...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4732 12134 4721 12131 4720 12135 4714 12134
      4715 12130 4718 12130 4685 12121 4679 12146
      4690 12153 4693 12147 4705 12139 4712 12141
      4715 12138 4727 12135 4730 12144
TIME...MOT...LOC 2253Z 164DEG 27KT 4695 12139

MML
Special weather statement, Aug 10, 3:53 PM PST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
453 PM PDT SAT AUG 10 2013

WAZ520-110100-
EAST SLOPES OF THE WASHINGTON CASCADES WA-
453 PM PDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTITAS COUNTY
UNTIL 600 PM PDT...

AT 448 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF EASTON...OR 32 MILES EAST OF
ENUMCLAW...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4759 12110 4710 12119 4708 12139 4709 12140
      4709 12141 4712 12141 4715 12138 4715 12131
      4721 12132 4723 12137 4727 12134 4729 12143
      4743 12141
TIME...MOT...LOC 2353Z 190DEG 20KT 4723 12130

ML

The radar

The Seattle radar (KATX), 146 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kittitas

When
August 10, 4:21 PM PST
Where
Kittitas County, 0.47 mi W of Easton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.230, -121.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467781.